Alert archive / Kentucky / Areal Flood Warnings in 2021
Areal Flood Warning 36, NWS Jackson, KY
NWS Jackson, KY issued this areal flood warning at Mar 28, 2021, 7:01 PM EDT for Leslie County, Perry County, Kentucky. It was in force for 8 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2021, 7:01 PM EDT (23:01 UTC)
- Expired
- Apr 6, 2021, 6:17 AM EDT
- In force
- 8 days
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Leslie County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Mar 28, 4:51 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 28, 4:51 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 451 PM EDT Sun Mar 28 2021 .SHORT TERM...(This evening through Monday night) Issued at 450 PM EDT SUN MAR 28 2021 Late this afternoon, an upper level ridge extended across portions of the southern Gulf of Mexico to the Bahamas with a trough extending from Canada south into the eastern Conus while another upper level ridge extended into much of the western Conus. The 500 mb trough axis is currently nearing East KY. Locally, winds have been gusty behind the front that crossed the area this morning. These gusts are occurring between the departing deep low pressure system to the east and northeast of the area and a ridge of high pressure centered over OK but that extended into the mid and upper MS Valley region. A few recent gusts into the 30 to 40 mph range have been observed. Drier air is being advected into the region on the northwest winds, with dewpoints having dropped into the 30s across the area so far. This evening and tonight, the 500 mb trough axis will move east of the area with height rises to follow as upper level ridging moves across the southern Conus through the end of the period. Sfc high pressure meanwhile will build into the lower OH Valley tonight with the axis of the high shifting east of the area to end the period. This will lead to dry weather through the short term period, with winds slackening this evening and tonight. Drier and colder air moving into the area will set the stage for colder lows tonight than what has occurred in several days. Lows should reach the upper 20s to low 30s on average and frost formation is anticipated late as winds slacken. Some impact might occur to any early blooming vegetation that is not protected. Temperatures on Monday should be a couple of degrees below normal, but plenty of sunshine is observed. This will allow for lower humidities than the past few days bottoming out in the 20s. Winds however will be light near the axis of the sfc ridge. Southerly winds on ridges coupled with valleys decoupling in the evening should lead to a favorable patter for a ridge valley split with a fairly steep inversion anticipated on Monday night. The normally colder eastern and southeastern valleys should make run toward the freezing mark while ridgetop and more open terrain are not expected to drop below around 40 or the lower 40s. .LONG TERM...(Tuesday through Sunday) Issued at 315 PM EDT SUN MAR 28 2021 To issues of note to speak of in the extended. First, the potential for well below temperatures and frost, and the rain chances from Tuesday night through early Wednesday morning. Based on the latest trends in the model data, it appears likely that we will see freezing to sub freezing temperatures Wednesday night, Thursday night, and Friday night. As such, we can expect patchy to perhaps widespread frost around the area each of those nights and early Thursday, Friday, and Saturday mornings. The valley locations will be most prone to frost since those areas will see the coldest temperatures. An area of low pressure will move through the region Tuesday evening through early Thursday morning. The best time for rain will be during frontal passage late Tuesday through Wednesday morning. A few thunderstorms may pop up around the area Wednesday morning through early Wednesday afternoon. The precipitation will taper off from west to east Wednesday evening and night. As this occurs, and colder air spills into the area behind the departed cold front, we may see rain mixing with or changing to snow for a brief period. Any snowfall accumulations will be very light, with no impacts expected. As for temperatures, they will be all over the place through out the period, with a couple of days seeing well below normal highs in the 40s and 50s and a few other days with well above normal highs ranging from the mid 60s to lower 70s. Nightly lows will be in the 20s and lower 30s a few nights, leading to frost formation. The other nights in the extended should see normal or above normal lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 159 PM EDT SUN MAR 28 2021 A few showers and MVFR ceilings and some localized IFR in the highest terrain lingered at issuance time across the southeast portion of the area under uslope northwest flow at issuance time. The showers will end by 20Z with improvement into the VFR range in all areas by around 21Z as the northwest winds usher drier air into the region. These winds have gusted at upwards of 30KT across portions of the region and winds will remain gusty in the 20 to 30KT range during the first 4 to 6 hours of the period. A slightly higher peak gust is possible. VFR should prevail the entire period at the TAF sites. High pressure building into the region will lead to diminishing winds overnight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...AR AVIATION...JP
Hazardous weather outlook, Mar 28, 4:04 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 404 PM EDT Sun Mar 28 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-292315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 404 PM EDT Sun Mar 28 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. High water or instances of river flooding will continue through tonight along portions of the Cumberland, Kentucky, and Big Sandy River basins. Frost is expected to develop late tonight, and could be widespread in spots. .DAYS TWO THROUGH SEVEN...Monday through Saturday. High water and some instances of river flooding will continue through Monday on portions of the Cumberland, Kentucky and Big Sandy River basins. Thunderstorms are possible in some locations during the day Wednesday. Frost will again be possible in the deeper valleys early Tuesday morning. Another cold snap is expected by late this week, when temperatures could drop into the 20s behind a departing system both Thursday and Friday nights. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report occurrences of flooding. JP/AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:22 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 9 hr |
| Mar 28, 12:43 AM EDT | Special Weather Statement | JKL | Fleming | 32 min |
| Mar 28, 12:55 AM EDT | Special Weather Statement | JKL | Fleming | 35 min |
| Mar 28, 1:09 AM EDT | River Flood Warning | JKL | Whitley | 5 days |
| Mar 28, 1:14 AM EDT | Special Weather Statement | JKL | Fleming | 31 min |
| Mar 28, 1:48 AM EDT | Flash Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 6 min |
| Mar 28, 1:54 AM EDT | Flash Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 4 hr |
| Mar 28, 2:13 AM EDT | Special Weather Statement | JKL | McCreary | 47 min |
| Mar 28, 2:22 AM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 20 hr |
| Mar 28, 2:49 AM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 4 hr |
| Mar 28, 3:09 AM EDT | Flash Flood Warning | JKL | Bell, Harlan, Knox, Whitley | 4 hr |
| Mar 28, 3:12 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Letcher, McCreary, Whitley | 63 min |
| Mar 28, 3:16 AM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Laurel, Leslie, Letcher and 1 more | 6 hr |
| Mar 28, 3:51 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, Pulaski, Rockcastle | 30 hr |
| Mar 28, 4:00 AM EDT | Flash Flood Warning | JKL | Knox | 4 hr |
| Mar 28, 4:08 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Leslie, Letcher | 67 min |
| Mar 28, 5:00 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 6 hr |
| Mar 28, 5:23 AM EDT | Areal Flood Advisory | JKL | Clay, Knott, Leslie, Letcher, Perry | 11 hr |
| Mar 28, 5:44 AM EDT | Areal Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 28 hr |
| Mar 28, 6:04 AM EDT | River Flood Warning | JKL | Bell | 32 hr |
| Mar 28, 6:04 AM EDT | River Flood Warning | JKL | Knox | 62 hr |
| Mar 28, 6:25 AM EDT | Areal Flood Warning | JKL | Knox, McCreary, Pulaski, Wayne, Whitley | 28 hr |
| Mar 28, 6:46 AM EDT | Areal Flood Warning | JKL | Bell, Harlan, Knox, Whitley | 27 hr |
| Mar 28, 7:44 AM EDT | Areal Flood Warning | JKL | Clay, Knox, Laurel, Whitley | 26 hr |
| Mar 28, 7:54 AM EDT | River Flood Warning | JKL | Harlan | 13 hr |
| Mar 28, 8:20 AM EDT | Areal Flood Warning | JKL | Clay, Floyd, Knott, Leslie, Letcher, Perry and 1 more | 26 hr |
| Mar 28, 8:53 AM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Perry, Pike | 5 hr |
| Mar 28, 9:39 AM EDT | River Flood Advisory | JKL | Clay | 29 hr |
| Mar 28, 9:44 AM EDT | River Flood Advisory | JKL | Letcher | 49 min |
| Mar 28, 10:18 AM EDT | River Flood Advisory | JKL | Harlan | 6 hr |
| Mar 28, 10:33 AM EDT | River Flood Warning | JKL | Letcher | 6 hr |
| Mar 28, 10:43 AM EDT | River Flood Warning | JKL | Perry | 25 hr |
| Mar 28, 10:46 AM EDT | River Flood Warning | JKL | Lee | 46 hr |
| Mar 28, 10:46 AM EDT | River Flood Warning | JKL | Estill | 66 hr |
| Mar 28, 10:47 AM EDT | Areal Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 23 hr |
| Mar 28, 2:17 PM EDT | Areal Flood Warning | JKL | Breathitt, Knott, Perry | 5 hr |
| Mar 28, 3:04 PM EDT | River Flood Advisory | JKL | Pike | 15 hr |
| Mar 28, 3:07 PM EDT | River Flood Warning | JKL | Owsley | 30 hr |
| Mar 28, 5:19 PM EDT | River Flood Advisory | JKL | Floyd | 63 hr |
| Mar 28, 5:25 PM EDT | River Flood Advisory | JKL | Johnson | 30 hr |
| Mar 28, 7:15 PM EDT | River Flood Advisory | JKL | Breathitt | 40 hr |
Nearby
Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.